HSA recalling Albumin product for toxic chemical taint

HSA recalling Albumin product for toxic chemical taint

SINGAPORE - As a precautionary measure, the Health Sciences Authority (HSA) is recalling all supplies of Albumex 20® (20 per cent albumin) manufactured by the Australian bio-pharmaceutical company CSL Biotherapies.

This is after HSA's laboratories discovered of trace amounts of ethylene glycol, an alcohol generally used as a coolant, in samples of the product.

Previously, CSL had notified HSA that some batches of 20 per cent albumin solution that were manufactured in Australia before 25 January 2012 were contaminated with trace amounts of ethylene glycol due to equipment failure.

The company has similarly notified authorities in Australia, New Zealand and Hong Kong where the products are used.

HSA immediately suspended the supply and use of all batches of CSL albumin products from the public hospitals yesterday evening while the company and HSA conducts further investigations and testing.

However, members of the public should not be alarmed as HSA and CSL have assessed that the levels of ethylene glycol detected in the albumin products are very low and are unlikely to pose a risk to patient safety.

Toxicities would arise only at levels much higher than those detected in the products, and if they occur, they would appear acutely and delayed effects beyond 72 hours would not be expected.

To date, there have been no reports to HSA or CSL of any adverse events from patients who have used the albumin products manufactured by CSL.

Albumin is primarily used in treating certain patients with very low levels of albumin such as those with advanced liver and kidney diseases or severe burns.

HSA has worked with suppliers of other brands of albumin products to ensure that hospitals here have continued supplies of albumin products for use. Albumex 20 is only one of several albumin products available and used in Singapore.

HSA has alerted doctors in the hospitals who may have used the affected albumin products within the last three days to contact their patients to monitor for any adverse events, although according to HSA, the occurrence of these events is unlikely.

Patients who have received albumin products and are still concerned may wish to consult their doctors.

HSA remains in close contact with its counterparts in Australia and CSL for close monitoring of the situation.

Purchase this article for republication.

BRANDED CONTENT

SPONSORED CONTENT

Your daily good stuff - AsiaOne stories delivered straight to your inbox
By signing up, you agree to our Privacy policy and Terms and Conditions.